Alert archive / Maine / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Caribou, ME

July 9, 2008Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 9, 2008, 4:19 PM EDT for Aroostook County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2008, 4:19 PM EDT (20:19 UTC)
Expired
Jul 9, 2008, 5:21 PM EDT
In force
62 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 130 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 092023
FFWCAR
MEC003-092145-
/O.NEW.KCAR.FF.W.0004.080709T2019Z-080709T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
419 PM EDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 545 PM EDT...

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DOPPLER RADAR HAS ESTIMATED TWO INCHES OF RAINFALL IN THE AREA OF 
VIOLETTE CREEK NEAR VAN BUREN OVER THE HOUR. FLASH FLOODING OF THIS 
CREEK AND ITS TRIBUTARIES IS VERY LIKELY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING DIRECTLY TO THE NATIONAL WEATHER SERVICE...DIAL
1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU MAINE.

LAT...LON 4725 6802 4724 6800 4713 6791 4712 6810
      4714 6815 4723 6810

$$

LERICOS
2 follow-up statements
000 
WGUS71 KCAR 092102
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
500 PM EDT WED JUL 9 2008

MEC003-092145-
/O.CON.KCAR.FF.W.0004.000000T0000Z-080709T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
500 PM EDT WED JUL 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
NORTHEASTERN AROOSTOOK COUNTY...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM THAT WAS PRODUCING THE VERY HEAVY RAIN OVER THE WARNED 
AREA HAS MOVED NORTHEAST. ANOTHER AREA OF RAIN WAS MOVING 
NORTHEAST TOWARD THE WARNED AREA...THEREFORE THE WARNING WILL BE 
ALLOWED TO CONTINUE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4725 6802 4724 6800 4713 6791 4712 6810
      4714 6815 4723 6810

$$

DUDA
000 
WGUS71 KCAR 092121
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
518 PM EDT WED JUL 9 2008

MEC003-092128-
/O.CAN.KCAR.FF.W.0004.000000T0000Z-080709T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
518 PM EDT WED JUL 9 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
AROOSTOOK COUNTY...

THE VERY HEAVY RAIN THAT MOVED ACROSS THE AREA EARLIER THIS 
AFTERNOON HAS NOW MOVED NORTHEAST INTO NEW BRUNSWICK...THEREFORE
THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

LAT...LON 4725 6802 4724 6800 4713 6791 4712 6810
      4714 6815 4723 6810

$$

DUDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:17 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 9, 3:17 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT WED JUL 9 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS EVENING AND WILL CROSS
THE REGION TONIGHT. THIS FRONT WILL MOVE EAST OF THE REGION BY
LATE THURSDAY. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY
INTO EARLY SATURDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN FOCUS IS CONVECTION THIS EVENING INTO EARLY TONIGHT. MAIN
THREATS ARE STG WIND GUSTS AND VERY HEAVY RAFL. SPC IS MONITORING
THE AREA FOR A POSSIBLE WW.

LEANED HEAVILY W/THE NAM12 AND SREF WHICH ARE SUPPORTED WELL BY
THE 4KM WRF. THIS SETUP LOOKS TO BE GOOD FIT W/WHAT REGIONAL
RADARS ARE SHOWING W/OF RAFL/TSTMS LIGHTING UP ACROSS NRN AND
WRN AREAS. CONVECTION SHOULD FILL IN AS WE WORK OUR WAY INTO THE
EVENING TIME FRAME AND FOCUS COULD VERY WELL SHIFT TO THE CNTL
HIGHLANDS AS S/WV EVIDENT FROM LATEST SATL WV IMAGERY EJECTS OUT
OF WRN NYS TO PUSHES E. STG THETA E RIDGE IN PLACE ACROSS THE N
AND W AND INSTABILITY AXIS IN PLACE HERE AS WELL. 25-30 KT OF SW
FLOW FROM 850-700 MBS COULD ALLOW FOR TRAINING OF CELLS. AS STATED
ABV...TSTMS HAVE THE POTENTIAL FOR VERY HVY RAFL AND STG WIND
GUSTS. WBZS OVER 12,500 FT WILL NEGATE SVR HAIL THREAT.

SIGNS OF DEVELOPING SFC WAVE EVIDENT ON LATEST VSBL SATL IMAGERY
OVER ERN NYS. THE NAM12 PICKS UP ON THIS FEATURE NICELY AS IT IS
PROGGED TO LIFT NE ALONG THE SLOWLY PROGRESSING COLD FRONT
IMPEDING THE FRONT/S FORWARD PROGRESS. INSTABILITY AXIS SITUATED
OVER NRN AND WRN MAINE ATTM COULD VERY WELL SHIFT S INTO THE CNTL
HIGHLANDS AS THE NAM12 POINT TO ML CAPES RUNNING OVER 1500 J/KG
AND LIS RUNNING WELL BLO -4.

SFC WAVE AND UPPER TROF PUSH INTO NEW BRUNSWICK AFT 06Z W/ACTIVITY
STARTING TO WIND DOWN. MIDNIGHT CREW/S LATEST TEMPS/DWPT GRIDS
MATCHING VERY WELL AND SO NEED TO DEVIATE FROM THEM. INITIALIZED
W/THE LATEST CONDITIONS AND MASSAGED THEM INTO TONIGHT. THINKING
HERE IS THAT AIRMASS WILL REMAIN HUMID UNTIL COLD FRONT PUSHES
THROUGH ON THURSDAY.

ADDED THE MENTION OF FOG DUE TO MOIST GROUND AND POTENTIAL FOR
CLEARING AFT 06Z AND SOME COOLING RIGHT NEAR THE SFC.
&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THE COLD FRONT WILL BE SLOW TO MOVE EAST OF THE COAST DURING
THURSDAY. A SERIES OF WEAK SHORT WAVES WILL MOVE ACROSS THE REGION
ON THURSDAY AND AGAIN THURSDAY EVENING IN THE WESTERLY FLOW ALOFT.
WITH LACK OF DEEPER MOISTURE AND MID LEVEL CAPPING BEING
INDICATED BY THE FORECAST SOUNDINGS HELD POPS TO SLGHT CHANCE
MAINLY ACROSS EXTREME NORTHERN PORTION OF THE FORECAST AREA
THURSDAY AFTERNOON. DEW POINTS WILL DROP OFF BEHIND THE COLD FRONT
DURING THURSDAY SO IT WILL START TO FEEL MORE COMFORTABLE AS THE
DAY PROGRESSES AND THEN DEW POINTS WILL DROP OFF EVEN FURTHER
BEHIND THE WEAK SECONDARY TROF THURSDAY EVENING MAKING FOR MUCH
MORE COMFORTABLE CONDITIONS THURSDAY NIGHT. ANOTHER WEAK UPPER
DISTURBANCE WILL CROSS THE AREA ON FRIDAY WITH ONLY LIMITED
MOISTURE WILL CONFINE POPS TO SLGT CHANCE AND MAINLY ACROSS
CENTRAL PORTIONS AND INTERIOR DOWNEAST ZONES. WEAK HIGH PRESSURE
WILL THEN BUILD ACROSS THE AREA FRIDAY NIGHT THROUGH MUCH OF
SATURDAY WITH DRY WEATHER EXPECTED THROUGH THIS PERIOD.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE DOMINATES UNTIL LATER SUNDAY. RISK OF SHOWERS OR
THUNDERSTORMS INCREASES SUNDAY AFTERNOON AND EVENING AS A FRONT
APPROACHES WESTERN PORTIONS OF REGION. FRONT MOVES VERY SLOWLY
ACROSS MAINE DURING MONDAY AND TUESDAY AS BOTH GFS AND ECMWF
SUGGEST SOME WAVES MOVING SOUTH TO NORTH ALONG THE FRONTAL
BOUNDARY. BOTH MODELS INDICATE THAT THE FRONT HAS MOVED EASTWARD
BY WEDNESDAY WITH A RETURN TO RIDGING.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR/VFR GOING TO MVFR THIS EVENING AND THEN IFR TONIGHT ESP FOR
FOG AND LOWS W/VERY MOSIT CONDITIONS IN LLVLS THROUGH TONIGHT.

ANY LINGERING MVFR/IFR CONDITIONS THURSDAY MORNING WILL GIVE WAY
TO VFR BY LATER THURSDAY MORNING AND THURSDAY AFTERNOON. MAINLY
VFR CONDITIONS CAN THEN BE EXPECTED THROUGH SUNDAY. MVFR
CONDITIONS ARE THEN POSSIBLE SUNDAY NIGHT AND MONDAY WITH THE
PASSAGE OF THE NEXT FRONT.
&&

.MARINE...
NEAR TERM: KEPT THE SCA GOING FOR HAZARDOUS SEAS AS SEAS BEGINNING
TO SLOWLY BUILD TO AROUND 4 FT. LATEST NAM SWAM GUIDANCE POINTS TO
SEAS/SWELL GOING TO 6 FT BY AROUND 00Z...BUT IT WAS A FOOT TOO
HIGH. THE WNA GUIDANCE WAS RUNNING A FOOT TOO HIGH AS WELL. STAYED
A FOOT BELOW GUIDANCE TONIGHT BUT HAVE THE SEAS RIGHT NEAR SCA
THRESHOLDS AND THEREFORE THAT WAS THE REASON TO KEEP IT UP THROUGH
03Z.

SHORT TERM: WIND/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH MUCH
OF THE PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     ANZ050>052.

&&

NEAR TERM...HEWITT
SHORT TERM...DUDA
LONG TERM...MWALKER
AVIATION...HEWITT
MARINE...HEWITT/DUDA
Hazardous weather outlook, Jul 9, 12:52 PM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1252 PM EDT WED JUL 9 2008

MEZ001>006-010-011-015-031-032-101700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1252 PM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS INDICATED
A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REGION THIS AFTERNOON
INTO EARLY TONIGHT. THE PRIMARY SEVERE WEATHER THREAT COULD BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

MEZ016-017-029-030-101700-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
1252 PM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-101700-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1252 PM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, Jul 9, 1:12 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
112 PM EDT WED JUL 9 2008

MEZ001>004-091815-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST
AROOSTOOK-
112 PM EDT WED JUL 9 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...SOMERSET AND
AROOSTOOK COUNTIES...

AT 111 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS
STRETCHING FROM 16 MILES NORTHEAST OF TAMWAY TO 25 MILES SOUTHWEST OF
CAUCOMGOMOC LAKE. THE AREA WAS MOVING EAST AT 15 MPH...WHILE INDIVIDUAL
STORMS WERE MOVING EAST-NORTHEAST AT 25 TO 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
    TAMWAY...             CAUCOMGOMOC LAKE...   CHAMBERLAIN LAKE...
    CHESUNCOOK...         TELOS LAKE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    LOCALIZED GUSTY WINDS...UP TO 35 MILES AN HOUR...
    LOCALIZED VERY HEAVY RAINFALL...UP TO 2.00 INCHES PER HOUR POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

NOUHAN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:19 PM EDTFlash Flood WarningCARAroostook86 min
Jul 9, 3:32 PM EDTSevere Thunderstorm WarningCARAroostook43 min
Jul 9, 5:02 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis73 min
Jul 9, 7:22 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr

Nearby

Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.